Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 37, NWS Fort Worth, TX

August 9, 2005Falls County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 9, 2005, 8:19 AM CDT for Falls County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 8:19 AM CDT (13:19 UTC)
Expired
Aug 9, 2005, 11:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Falls County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 091319
FFWFWD
TXC145-091615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
819 AM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FALLS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1115 AM CDT

* AT 815 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS 8 MILES SOUTHWEST
  OF LOTT...OR   ABOUT 16 MILES EAST OF TEMPLE...MOVING NORTHEAST AT
  10 MPH.

* LOCATIONS IN THE WARNING AREA INCLUDE BUT ARE NOT LIMITED TO
  ROSEBUD...LOTT...AND TRAVIS.

RAINFALL OF UP TO 2 INCHES PER HOUR IS EXPECTED FROM THESE STORMS. 
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3102 9707 3123 9665 3130 9670 3129 9724

$$
2 follow-up statements
000 
WGUS74 KFWD 091425
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
924 AM CDT TUE AUG 9 2005

TXC145-091615-
FALLS TX-
924 AM CDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 AM CDT FOR SOUTHERN
FALLS COUNTY...

AT 922 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM NEAR 
ROSEBUD...TO NEAR CHILTON. MOVEMENT WAS EAST AT 15 MPH.

STORM SPOTTERS IN SOUTHWESTERN FALLS COUNTY HAVE REPORTED OVER 4 
INCHES OF RAIN THIS MORNING. AN ADDITIONAL 1 INCH OF RAIN IS 
POSSIBLE THROUGH 1030 AM. THIS WILL CONTINUE THE THREAT OF RUNOFF 
AND FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS 
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW 
LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. LESS THAN THREE FEET
OF OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

LAT...LON 3102 9707 3123 9665 3130 9670 3129 9724

$$
000 
WGUS74 KFWD 091518
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1013 AM CDT TUE AUG 9 2005

TXC145-091615-
FALLS TX-
1013 AM CDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 AM CDT FOR FALLS 
COUNTY...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
WIDESPREAD MODERATE RAIN...WITH POCKETS OF HEAVY RAIN...OVER MUCH OF 
FALLS COUNTY. MOVEMENT OF THE RAIN WAS NORTHEAST AT 15 MPH.

STORM SPOTTERS REPORTED EXTENSIVE FLOODING ON HIGHWAY 320 IN THE 
WESTPHALIA AREA. IF YOU MUST TRAVEL ACROSS THE COUNTY THIS 
MORNING...ESPECIALLY IN THE SOUTHWESTERN PORTION OF THE COUNTY...BE 
EXTREMELY CAUTIOUS.

ADDITIONAL RAINFALL OF UP TO 3/4 INCH PER HOUR WILL CONTINUE ACROSS 
THE COUNTY. EXCESSIVE RUNOFF WILL CONTINUE THE THREAT OF FLASH 
FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A COUPLE FEET OF SWIFTLY
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

LAT...LON 3102 9707 3123 9665 3130 9670 3129 9724

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:30 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 9, 6:30 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
630 AM CDT TUE AUG 9 2005

.AVIATION...
BRUNT OF THE CONVECTION WILL BE LOCATED SW OF THE METROPLEX TODAY
NEAR THE CORE OF THE WEAK UPPER LEVEL LOW.  WILL CARRY PREVAILING
THUNDER AND RAIN FOR KACT THROUGH THE MORNING WITH TEMPO IFR.  VCSH
SHOULD COVER THE METROPLEX SITES THIS MORNING UNTIL HEATING RESULTS
IN DEVELOPMENT OF SCATTERED AFTERNOON CONVECTION.  BEST APPROACH AT
THIS TIME IS TO UTILIZE VCTS AND NEXT SHIFT SHOULD HAVE A BETTER
IDEA ON BETTER TIMING.  AFTER 23Z HAVE THUNDER ENDING IN ALL TAFS
WITH NO CONCERNS THROUGH THE NIGHT.  TR/92

&&

.DISCUSSION...
NOCTURNAL CONVECTION...ASSOCIATED WITH WEAK/WARM-CORE UPPER LOW OVER
CENTRAL TEXAS...CONTINUES TO AFFECT MAINLY THE SOUTHWESTERN HALF OF
THE FORECAST AREA THIS MORNING.  THUS...WILL CONTINUE TREND OF
HIGHEST MORNING POPS ACROSS THE SOUTHWESTERN ZONES.  SHORT TERM
MODELS ARE IN RELATIVELY GOOD AGREEMENT ON THE EVOLUTION OF THIS
SYSTEM OVER THE NEXT 24 HOURS...WITH THE UPPER LOW PROGGED TO MOVE
SLOWLY SOUTHEASTWARD ACROSS THE FORECAST AREA.  GIVEN THE HEAVY
RAINFALL THAT OCCURRED OVER PORTIONS OF THE REGION YESTERDAY...AND
IN ANTICIPATION OF ADDITIONAL HEAVY RAINFALL TODAY...WE HAVE ISSUED
A FLASH FLOOD WATCH FOR THE EXTREME SOUTHWESTERN PORTION OF THE
FORECAST AREA...GENERALLY ALONG AND SOUTHWEST OF A LINE FROM
BRECKENRIDGE...TO STEPHENVILLE AND WACO.  HEAVY RAINFALL WILL BE THE
PRIMARY THREAT WITH THE ACTIVITY TODAY...AS STORM MOTION VECTORS ARE
SMALL AND SOME TRAINING WILL LIKELY OCCUR.  RAINFALL WILL ONCE AGAIN
BE MORE ISOLATED AWAY FROM THE UPPER LOW...MAINLY ACROSS THE
NORTHEAST PORTION OF THE AREA.  HOWEVER...ENHANCED CLOUD COVER WILL
KEEP TEMPERATURES SLIGHTLY BELOW NORMAL...EVEN IN THIS REGION.

ANOTHER ROUND OF NOCTURNAL CONVECTION IS ANTICIPATED TONIGHT...BUT
THE UPPER LOW SHOULD BE JUST SOUTH OF THE KFWD FORECAST AREA BY THIS
TIME.  WILL PLACE HIGHEST POPS ACROSS THE SOUTH THROUGH WEDNESDAY
MORNING...BUT MAINTAIN VERY LOW CHANCE POPS ACROSS THE NORTHERN
AREAS.  THE UPPER LOW SHOULD BEGIN TO SHEAR AND WEAKEN SIGNIFICANTLY
DURING THE DAY ON WEDNESDAY...AS UPPER-LEVEL RIDGING APPROACHES FROM
BOTH THE WEST AND THE EAST.  HOWEVER...WILL NEED TO MAINTAIN SLIGHT
CHANCE POPS GIVEN LINGERING BOUNDARY LAYER MOISTURE AND WEAK LIFT.
DRY CONDITIONS STILL APPEAR IN STORE FOR THE END OF THE WEEK...WITH
INCREASING SUBSIDENCE/DRYING ALOFT AND LACK OF SUBSTANTIAL LARGE
SCALE FORCING FOR UPWARD VERTICAL MOTION LENDING CREDENCE TO THIS
IDEA.  TEMPERATURES WILL WARM BACK INTO THE UPPER 90S TO NEAR
100...BEFORE INCREASING LOW-LEVEL MOISTURE SPREADS BACK ACROSS THE
AREA BY THE END OF THE WEEKEND.  MEDIUM RANGE GFSLR/ECMWF GUIDANCE
STILL DEPICTS A WEAK COLD FRONT MOVING INTO THE THE SOUTHERN PLAINS
BY THE BEGINNING OF NEXT WEEK...AND THIS FEATURE SHOULD BRING AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO THE AREA BY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  92  73  95  75 /  50  30  20  10
WACO, TX              87  72  92  74 /  70  40  20  10
PARIS, TX             94  72  96  72 /  30  20  20  10
DENTON, TX            93  72  95  74 /  50  20  20  10
MCKINNEY, TX          93  72  95  74 /  30  20  20  10
DALLAS, TX            92  73  94  75 /  50  30  20  10
TERRELL, TX           92  72  94  74 /  50  30  20  10
CORSICANA, TX         90  72  92  74 /  50  30  20  10
TEMPLE, TX            85  72  91  72 /  70  40  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

65/DD
Hazardous weather outlook, Aug 9, 5:15 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
515 AM CDT TUE AUG 9 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
515 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM GENERALLY ALONG AND TO
THE SOUTHWEST OF A LINE ROUGHLY FROM BRECKENRIDGE...TO
STEPHENVILLE...TO WACO...AND TO TEMPLE.  SLOW MOVING THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF 2 INCHES AN
HOUR OVER ALL OF NORTH TEXAS TODAY...WITH THE HIGHEST COVERAGE AND
GREATEST RISK OF FLOODING OCCURRING IN THE FLOOD WATCH AREA.  THE
STRONGEST THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH AND PEA SIZE HAIL.  AS ALWAYS...ALL THUNDERSTORMS WILL
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...
THE CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE ACROSS ALL OF
NORTH TEXAS WEDNESDAY BEFORE DRY WEATHER SETTLES IN LATE IN THE
WEEK.  THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON SUNDAY
EVENING AND MONDAY AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE
WEST.  STRONG DOWNBURST WINDS...HEAVY RAINFALL...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE POSSIBLE FROM ANY OF THE STRONGER
THUNDERSTORMS...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

92

In the hours before

Local storm report, Aug 9, 7:42 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
742 AM CDT TUE AUG 09 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     FLASH FLOOD      KILLEEN                 31.10N  97.72W
08/09/2005                   BELL               TX   LAW ENFORCEMENT

            HIGH WATER AND VEHICLES STRANDED ACROSS CITY
Local storm report, Aug 9, 7:59 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
759 AM CDT TUE AUG 09 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     FLASH FLOOD      HARKER HEIGHTS          31.06N  97.65W
08/09/2005                   BELL               TX   EMERGENCY MNGR

            FLASH FLOODING IN AND AROUND HARKER HEIGHTS (E OF
            KILLEEN). HWY 190 UNDERWATER IN SEVERAL SPOTS AND
            BARRICADED SEVERAL PLACES. 2 HOMES INDUNDATED BY HIGH
            WATER AND EVACUATED.
Special weather statement, Aug 9, 8:11 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
811 AM CDT TUE AUG 9 2005

TXZ142-156-091345-

LAMPASAS-MILLS-
811 AM CDT TUE AUG 9 2005

...SIGNIFICANT WEATHER UPDATE...

AT 811 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF SCALLORN...OR 18 MILES
NORTHWEST OF LAMPASAS...MOVING SOUTHEAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ADAMSVILLE...CASTOR...
KEMPNER...SCALLORN AND STAR.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:42 AM CDTFlash Flood WarningFWDBell2 hr
Aug 9, 7:30 AM CDTFlash Flood WarningFWDMills3 hr
Aug 9, 8:30 AM CDTFlash Flood WarningFWDCoryell3 hr
Aug 9, 9:28 AM CDTFlash Flood WarningFWDEastland3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.